Georgia, 2010Flash Flood and Lightning Strike in Georgia, July 16 to 17, 2010
July 16 to 17, 2010 · NWS FFC · 2 events in 2 counties and zones
A hot, humid, unstable air mass remained across the southeastern United States. The region was located in a weakness between two subtropical upper ridges, one across the western Atlantic and the other stretching from Texas to the desert southwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $203,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot, humid, unstable air mass remained across the southeastern United States. The region was located in a weakness between two subtropical upper ridges, one across the western Atlantic and the other stretching from Texas to the desert southwest. An upper trough was moving through the Ohio Valley into the northeast U.S. with a weak accompanying cold front. Upper support combined with the unstable air mass to result in scattered afternoon and evening thunderstorms once again. The majority of the thunderstorms were across north Georgia on this day, generally north of Interstate-20. Many of these storms produced frequent cloud-to-ground lightning, producing at least one house fire in Gwinnett county, adding to the growing list of lightning-related fires this summer season. With weak steering currents in place aloft, the storms were slow moving and produced heavy rain resulting in a flash flood event along Big Creek near Cumming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 16, 2:58 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 16, 2:58 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EDT FRI JUL 16 2010
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
A BROAD UPPER TROUGH OVER EASTERN NORTH AMERICA WILL REMAIN IN
PLACE OVER THE NEXT FEW DAYS WITH AXIS ORIENTED FROM ONTARIO
THROUGH THE OHIO AND TENNESSEE VALLEYS. THIS WILL ALLOW SEVERAL
SHORTWAVES TO CROSS GA THROUGH THE WEEKEND. WITH THE LONGWAVE
TROUGH TO OUR NORTHWEST AND A STRONG SUBTROPICAL HIGH OVER THE
ATLANTIC...A PLUME OF DEEP TROPICAL MOISTURE WITH PRECIPITABLE
WATER IN EXCESS OF 2 INCHES WILL INCREASINGLY BE FUNNELED INTO GA
THIS WEEKEND. KEPT POPS HIGHEST ON SATURDAY PRIOR TO THE RIDGE
BEGINNING TO STRENGTHEN ON SUNDAY.
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE MID/UPPER TROPOSPHERIC HIGH DRIFTS WEST FROM OVER BERMUDA ON
MONDAY TO GEORGIA BY WEDNESDAY THROUGH FRIDAY. THE HUMID TROPICAL
AIRMASS PERSISTS ACROSS GA THROUGH THE PERIOD...RESULTING IN A FEW
SHRA/TSRA EACH DAY...THOUGH COVERAGE WILL BE CONSIDERABLY LIMITED
BY THE BUILDING UPPER HIGH DURING THE LATTER HALF OF THE WEEK.
TEMPERATURES WILL BE ABOVE NORMAL AND LIKELY WARMING A DEGREE OR
TWO THROUGH THE PERIOD GIVEN THE ADDITIONAL SUNSHINE AND LOW LEVEL
WINDS SHIFTING FROM THE SOUTH TO THE WEST.
07
&&
.AVIATION... /ISSUED 220 PM EDT FRI JUL 16 2010/
SATL SHOWING PLENTY OF CU DVLPMT THROUT FCST AREA. SEVERAL BNDRYS
APPEAR IN FCST AREA...ACRS NORTH GA FROM ROME TO NE MTNS...S OF ATL
TO AHN TO GRD...AND FM NEAR CSG TO VDI WHERE THERE HAS BEEN MORE
SUNSHINE THROUT THE DAY. LOW CLDNS BURNED OFF WITH MNLY SCT-BKN LYRS
SCT025-BKN040. SHOWERS AND TSTMS DVLPMT MNLY ALONG ABOVE
MENTIONED BNDRYS AND PSBLY VCTS ATL ARND 20Z. VSBYS SHD REMAIN
UNRSTD AND WINDS SW BELOW 10KTS.
//ATL CONFIDENCE...MODERATE ON ALL ELEMENTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 71 90 70 90 71 / 40 50 40 40 30
ATLANTA 72 87 71 88 72 / 40 50 40 50 20
BLAIRSVILLE 70 81 68 83 68 / 50 60 40 40 20
CARTERSVILLE 72 88 70 88 69 / 50 60 40 50 20
COLUMBUS 73 90 72 91 74 / 30 50 30 50 20
GAINESVILLE 72 86 71 87 71 / 50 60 50 40 20
MACON 72 93 72 92 71 / 30 50 30 40 30
ROME 74 90 71 90 70 / 50 60 40 50 20
PEACHTREE CITY 70 89 69 88 69 / 40 50 30 50 30
VIDALIA 75 94 74 95 74 / 30 50 20 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 16, 5:25 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EDT FRI JUL 16 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER CENTRAL GEORGIA THIS
AFTERNOON AND EVENING.
.SYNOPSIS...
INCREASED MOISTURE MOVING IN FROM THE SOUTHEAST AS HIGH PRESSURE
SLOWLY BUILDS IN FROM THE ATLANTIC.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WITH ISOLATED SEVERE THUNDERSTORMS WILL BE CLOUD
TO GROUND LIGHTNING...STRONG WINDS...AND LOCALLY HEAVY RAIN. THE
BEST CHANCES FOR ISOLATED SEVERE STORMS WILL BE ACROSS AREAS SOUTH
OF A LAGRANGE TO AUGUSTA LINE...THIS AFTERNOON AND EVENING.
.DISCUSSION...
MOISTURE WILL INCREASE FROM THE SOUTHEAST WITH A SURFACE HIGH
PRESSURE RIDGE BUILDING IN SLOWLY FROM THE ATLANTIC. INSTABILITY
INDICES WILL CONTINUE TO INCREASE THROUGH THE DAY WITH CAPES
EXPECTED IN THE 2000 TO 3000 RANGE AND LIFTED INDICES AROUND MINUS 2
TO MINUS 4. WHEN COMBINED WITH DAYTIME HIGHS EXPECTED IN THE
90S...THIS WILL BE ENOUGH INSTABILITY TO HELP SPARK SCATTERED
THUNDERSTORMS ACROSS THE STATE...WITH ISOLATED SEVERE STORMS ACROSS
CENTRAL GEORGIA THIS AFTERNOON. THE ATMOSPHERE IS ALSO VERY MOIST
WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. LOCALLY HEAVY
RAIN WITH MINOR FLOODING CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 16, 12:37 PM EST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
137 PM EDT FRI JUL 16 2010
GAZ016-161815-
137 PM EDT FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE COUNTY UNTIL
215 PM EDT...
AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SAUTEE...MOVING EAST AT 15 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...AND STREETS ACROSS WHITE COUNTY...INCLUDING
AREAS AROUND SMITHGALL WOODS CONSERVATION AREA...UNICOI STATE
PARK...ANNA RUBY FALLS...ROBERTSTOWN...HELEN AND SAUTEE.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Jul 16, 4:34 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 PM EDT FRI JUL 16 2010
GAZ005-007-162215-
534 PM EDT FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND FREQUENT
LIGHTNING IN PARTS OF GILMER AND MURRAY COUNTIES UNTIL 615 PM EDT...
AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT MOUNTAIN STATE PARK...AND DRIFTING
EAST AT 5 TO 10 MPH.
WIND GUSTS OF 35 MPH...BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING
ARE LIKELY AS THIS STORM MOVES ACROSS PARTS OF GILMER AND MURRAY
COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE TAILS CREEK...FORT MOUNTAIN STATE PARK...MOUNTAINTOWN...EAST
ELLIJAY AND ELLIJAY. RUNOFF FROM THIS STORM COULD CAUSE MINOR
FLOODING ALONG LOW LYING FLOOD PRONE AREAS.
Special weather statement, Jul 16, 4:47 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT FRI JUL 16 2010
GAZ019-162230-
547 PM EDT FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN FLOYD COUNTY UNTIL
630 PM EDT...
AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LINDALE...AND DRIFTING SOUTH AT 5 TO 10 MPH.
RUNOFF FROM THIS STORM COULD CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
ACROSS PARTS OF FLOYD COUNTY...INCLUDING AREAS AROUND LINDALE...ROME
AND CAVE SPRING. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG
THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS LIKELY.
Special weather statement, Jul 16, 4:50 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT FRI JUL 16 2010
GAZ003-162215-
550 PM EDT FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND FREQUENT
LIGHTNING IN CATOOSA COUNTY UNTIL 615 PM EDT...
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRAYSVILLE...AND MOVING EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE HEAVY RAIN...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
NORTH CATOOSA COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE BLUE SPRING...RINGGOLD...BOYNTON...INDIAN
SPRINGS...GRAYSVILLE AND SALEM.
RUNOFF FROM THESE STORMS COULD CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
ACROSS NORTH CATOOSA COUNTY. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES.
Special weather statement, Jul 16, 5:15 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT FRI JUL 16 2010
GAZ022-023-034-162300-
615 PM EDT FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND LIGHTNING IN
PARTS OF GWINNETT...FORSYTH AND HALL COUNTIES UNTIL 700 PM EDT...
AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CUMMING...AND MOVING NORTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES
ACROSS PARTS OF GWINNETT...FORSYTH AND HALL COUNTIES THROUGH 700 PM
EDT.
RUNOFF FROM THIS STORM COULD CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
ACROSS PARTS OF GWINNETT...FORSYTH AND HALL COUNTIES. DRIVERS SHOULD
USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
Special weather statement, Jul 16, 5:20 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT FRI JUL 16 2010
GAZ075-076-162300-
620 PM EDT FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND LIGHTNING IN
JEFFERSON AND GLASCOCK COUNTIES UNTIL 700 PM EDT...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AVERA...AND MOVING NORTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 35 MPH AND VERY HEAVY RAIN AS IT MOVES
ACROSS PARTS OF JEFFERSON AND GLASCOCK COUNTIES THROUGH 700 PM EDT.
RUNOFF FROM THIS STORM COULD CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
ACROSS JEFFERSON AND GLASCOCK COUNTIES. DRIVERS SHOULD USE CAUTION
AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
Lightning, Gwinnett
- When
- July 16, 5:25 PM EST
- Where
- Gwinnett County, 0.83 mi NNE of Buford
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 34.131, -83.995
Fox 5 Television of Atlanta and the Gwinnett Daily Post reported that lightning struck a home on Roberts Street just northeast of Buford. The single story, single family home was completely destroyed as a result of the ensuing fire. A family of four was displaced as a result of this incident, but no injuries occurred.
Flash Flood, Forsyth
- When
- July 16, 9:30 PM EST to July 17, 12:00 AM EST
- Where
- Forsyth County, 1.5 mi SSE of Drew to 2.07 mi SSW of Drew
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.180, -84.210
The USGS stream gage on Big Creek near Cumming (CMMG1) exceeded its flood stage of 6.0 feet at 1030 pm EDT. The river continued to rise and reached 8.14 feet at 515 am EDT on July 17, 2010. Damage was confined to minor debris removal adjacent to the creek.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 16 to 18, 20104 deaths · 5 events
- Excessive Heat and Heat in Kansas, July 16 to 24, 2010$3.5 million · 59 events
- Flash Flooding and Damaging Winds in Mississippi, July 16, 2010$468,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 16, 2010$390,000 · 1.75 in hail · 12 events
- Flash Flood in Arizona, July 16, 2010$400,000 · 1 event
- Tornadoes and Hail in Iowa, July 16, 2010$118,000 · EF0 · 19 events
- Damaging Winds and Lightning Strike in Connecticut, July 16, 2010$155,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in Texas, July 16, 2010$150,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Virginia, July 16, 2010$63,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Alabama, July 16, 2010$55,000 · 1 in hail · 5 events
- Damaging Winds and Strong Wind in North Carolina, July 16 to 17, 2010$35,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, July 16, 2010$31,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250083, 250161.